MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122542
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Synovitis (2094); Metal Related Pathology (4530)
Date of Event 04/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an r3-tha construct had been implanted on the patient¿s right hip on (b)(6) 2009, the patient experienced metallosis and pain.This adverse event was treated with a revision surgery on (b)(6) 2021.During this procedure, all components were explanted and replaced with a competitors¿ tha system.Intraoperatively, inflammatory synovial changes were noticed with a small gross macroscopic area with tissue staining.The trunnion showed mild signs of corrosion.The patient was transferred in a stable condition to the recovery room.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to metallosis and pain.Intraoperatively, inflammatory synovial changes and trunnion mild signs of corrosion were noticed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaint have been identified for the hemi head and the modular sleeve, however, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The clinical information provided, of tissue staining and corrosion on the trunnion may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14467838
Report Number3005975929-2022-00323
Device Sequence Number17269136
Product Code KWL
UDI-Device Identifier00885556070710
UDI-Public885556070710
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/29/2013
Device Catalogue Number74122542
Device Lot Number08FW17358
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2022
Supplement Date Received by Manufacturer09/14/2022
Initial Report FDA Received Date05/23/2022
Supplement Report FDA Received Date09/15/2022
Date Device Manufactured06/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age55 YR
Patient SexMale